MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 2700
Medical Device Problem Codes Calcified (1077); Degraded (1153); Gradient Increase (1270); Difficult to Open or Close (2921)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 01/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Bioprosthetic tissue valves can deteriorate with time and eventually fail contributing to regurgitation and/or stenosis.Structural valve deterioration (svd) is the most common reason for bioprosthesis explants/replacements and encompasses multiple failure modes, including calcification, non-calcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly.In this case, calcification was indicated.Calcification plays a major role in the failure of bioprosthetic heart valves.Calcification of valves occurs as a progressive, time-dependent process.Tissue valve calcification is initiated primarily within residual cells that have been devitalized.Initial calcification deposits eventually enlarge and grow into a mass, which stiffen and weaken the tissue and thereby cause the prosthesis to malfunction.The mineralization of a biomaterial is generally enhanced at the sites of intense mechanical deformations generated by motion, such as the points of flexion in heart valves.Ultimately, the result of calcification is valve failure due to tearing or stenosis.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.The root cause of this event cannot be conclusively determined with the available information.However, the calcification observed in this case was most likely due to a progression of the patient's underlying valvular disease pathology combined with the patient's other underlying risk factors.The subject device is not available for evaluation, as it remains implanted in the patient.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was reported that a patient with a 25mm 2700 aortic valve underwent a valve-in-valve procedure after an implant duration of seven (7), four (4) months due to calcific degeneration, severe aortic stenosis, leaflet immobility.The tavr was performed with a 26mm 9750tfx transcatheter valve successfully and the patient was taken to the pacu in stable condition.The patient was discharged home on pod #3 in good condition.
 
Additional Manufacturer Narrative
H10: additional manufacturer narrative: updated sections: g3, g6, and h2.H11: corrective data: corrected section: h6 (investigation conclusions).

Brand Name
CARPENTIER-EDWARDS PERIMOUNT AORTIC PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11351047
Report Number2015691-2021-01344
Device Sequence Number17004133
Product Code DYE
UDI-Device Identifier00690103021615
UDI-Public00690103021615
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/06/2017
Device Model Number2700
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/28/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date02/19/2021
Supplement Report FDA Received Date03/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age64 YR